Blogs on various topics
The Dark Side of Proton Pump Inhibitors
Proton pump inhibitors (PPIs) are a group of drugs that reduce the production of stomach acid. They are commonly prescribed for GERD (gastroesophageal reflux disease), ulcers, and are used in combination with antibiotics for eliminating Helicobacter pylori (a bacteria that contributes to ulcers).
There are significant long-term risks to taking PPIs by prescription, but you should not stop taking them on your own unless you consult with a health care professional.
Common Side Effects
· Headache, nausea, diarrhea, abdominal pain, fatigue, dizziness, rash
Infectious Side Effects
· Risk of community-acquired pneumonia is increased with PPIs
· PPIs have been shown to raise the risk of Clostridium difficile infection
Nutritional Side Effects
· Long-term use (i.e longer than one year) is associated with low serum magnesium (hypomagnesemia)
· Since the body uses stomach acid to release B12 from food, long-term use of PPIs may lead to decreased vitamin B12 absorption and eventually, vitamin B12 deficiency
Long-Term Side Effects
· High doses and/or long-term use (1 year or longer) may increase the risk of osteoporosis-related fractures of the hip, wrist, or spine. Therefore, it is important to use the lowest dose for the shortest period of time. The risk of a fracture increases with the length of time taking PPIs.
· PPIs may increase certain types of tachycardia (a faster than normal heart rate)
Rare Side Effects
· Acute interstitial nephritis (spaces between the kidney tubules become swollen/inflamed)
· Concurrent use of proton pump inhibitors may result in decreased clopidogrel (Plavix® ) effectiveness, resulting in increased risk of adverse cardiac events
· Research suggests PPIs should be discouraged in elderly patients taking oral bisphosphonates as the fracture protection for the hip may be compromised
Abrahamsen, B et al. (2011) Proton pump inhibitor use and the antifracture efficacy of alendronate. Arch Int Med 171(11):998-1004.
Aseeri M, et al. (2008) Gastric acid suppression by proton pump inhibitors as a risk factor for clostridium difficile-associated diarrhea in hospitalized patients. Am J Gastroenterol 103:2308-2313. Epub 2008 Aug 12.
Food and Drug Administration, U.S. (2010) Possible increased risk of bone fractures with certain antacid drugs. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm213240.htm
Gulmez, SE (2007) Use of Proton Pump Inhibitors and the Risk of Community-Acquired Pneumonia. A Population-Based Case-Control Study Arch Intern Med. 167(9):950-955.
Laheij RJF et al. (2004) Risk of community-acquired pneumonia and use of gastric acid-suppressive drugs. JAMA 292(16): 1955-60.
Howell, MD et al. (2010) Iatrogenic gastric acid suppression and the risk of nosocomial Clostridium difficile infection. Arch Intern Med 170(9):784-90.
Linsky A, et al. (2010) Proton pump inhibitors and risk for recurrent Clostridium difficile infection. Arch Intern Med 170:772-778.
Marcus, GM et al. (2010, December) Proton Pump Inhibitors are Associated with Focal Arrhythmias. Innovations in Cardiac Rhythm Management http://www.innovationscrm.com
Simpson, IJ (2006) Proton pump inhibitors and acute interstitial nephritis: Report and analysis of 15 cases. Nephrology 11: 381–385
Yang, YX et al. (2006) Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 296 (24): 2947–53.